A YOUNG Birmingham mum gave her life for the baby she would only have for two weeks.
Katy Rose died after she decided to stop taking her epilepsy medication without realising the full risk her action carried, an inquest heard. The 21-year-old, of Windwood Way, Smiths Wood, collapsed at her flat two weeks after her daughter Keziah was born. Pathologist Dr Adrian Yoong told the inquest, held at Sutton Coldfield Town Hall, yesterday, Katy died from sudden unexpected death in epilepsy, known as SUDEP.
Katy's family believe, had she known, she would have started back on her drugs. Katy, who was diagnosed with epilepsy in 1991, stopped taking her drugs 15 weeks into her pregnancy because she feared what the effects might be on her unborn child.
Her mum Sue said: "Katy was aware full well that not taking medication could increase the chances and risk of her having a seizure. She knew that but, having discussed it and seen her senior obstetrician, it was an informed risk she was taking. Had she known about the potential for SUDEP she would have at least known, started taking drugs again and reduce the risk to herself."
The family said Katy had longed for her baby and was excited at becoming a mother. The former pupil at Park Hall Secondary School in Castle Bromwich had found out before the birth she was to have a little girl and chose the name Keziah from the Hebrew language.
Sue, of Springfield Road, Castle Bromwich, said: "Keziah was Katy's first child and a very much wanted child as well. Katy was the happiest she had been in a long time in the two weeks she had got her." Katy was taken to Heartlands Hospital where doctors lost a battle to save her life, on September 28 last year. Just a fortnight earlier Keziah was born at the same hospital, weighing 7lbs 1oz.
Sue said Katy, who trained in health and beauty studies, had a problem-free delivery and Keziah's dad Marlon was by her side. Katy's dad Geoff said: "Katy was so happy one minute and gone the next."
Sue added: "We're not looking for any other answers for Katy. We're looking for other people to be as best informed as they can be to reduce this risk. I know a lot of people with epilepsy and none of them have ever heard of SUDEP. We'd never heard of it. As far as I'm concerned epilepsy is a hidden illness, that people don't talk about. We should be aware of everything."
( My heartfelt and deepest condolence to the family members of Katy )
Sudden Unexpected Death in Epilepsy (SUDEP)
We made the decision to write this information because we have been told, by the relatives and friends of people who died from SUDEP, that no one had ever told them that this could happen. By making this information available, we hope to raise people’s awareness of SUDEP, so that fewer people will be affected in the future.
If you have any further questions after reading this, you could make an appointment with your doctor or epilepsy nurse to talk your concerns through. You are also welcome to speak with our trained advisers on the Epilepsy Helpline or to send an email to the helpline to discuss any concerns you have.
What is Sudden Unexpected Death in Epilepsy (SUDEP)?
If a person with epilepsy dies suddenly and no obvious cause can be found after a post mortem examination has been carried out, it is called SUDEP.
How common is SUDEP?
It is difficult to know exactly how many people with epilepsy die each year, but it is estimated that about 500 people a year die of SUDEP in the UK.
What causes SUDEP?
The true answer is, we don’t know. Some studies have suggested that the part of the brain that controls breathing may be affected. This could cause the person to stop breathing during a tonic-clonic seizure. For most people, the breathing would start again once the seizure ends. Unfortunately, this has not happened to the people who have died from SUDEP.
We don’t know yet whether these things happen because the person with epilepsy already has a weakness to their heart or lungs, or whether it is related to the epilepsy itself.
Who is at risk of SUDEP?
There is some suggestion that some people may be more at risk then others. These may be people who:
have poor control of their seizures
have generalised seizures during their sleep
have a learning disability
are young adult males
are not taking their prescribed antiepileptic medication
are having frequent or sudden changes to their antiepileptic medication.
Reducing the risk of SUDEP
The following suggestions may help you to reduce the risk of SUDEP.
If your seizures are not well controlled, you could ask to be referred to an epilepsy specialist (secondary care – usually local) for your epilepsy and medication to be re-assessed. This would also give you the chance to discuss with your specialist whether any other treatment options would help to control your seizures.
Ask for a referral to a specialist epilepsy clinic (tertiary care – may be out of your area). Some specialist epilepsy centres take part in trials of new drugs.
Make sure that you never run out of your prescription medication.
Never make changes to or stop your medication without talking to your doctor first.
If you are close to a person with epilepsy, you may be able to reduce their risk of SUDEP by knowing that:
many of the people who have died from SUDEP have been alone, although not everyone was. So, it would be good to stay with the person who is having a seizure for at least 15 or 20 minutes after the seizure has ended.
Stimulating a person, for example moving their body or limbs can encourage breathing to restart. If you are caring for a person who has had a tonic-clonic seizure, put them on their side, in the recovery position, when the seizure is over.
If you need support following the death of someone from SUDEP, you could contact one of the following organisations.
This is a charity set up by people who have been affected by SUDEP to offer support and information for other people affected by SUDEP. Epilepsy Bereaved takes part in research into the causes of SUDEP.